Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 37, NWS Raleigh, NC

May 13, 2019Johnston County, Wayne County, Wilson County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 13, 2019, 1:55 PM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 35 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2019, 1:55 PM EDT (17:55 UTC)
Expired
May 13, 2019, 2:30 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Johnston County, NC, Wayne County, NC, Wilson County, NC

What was reported inside it

TimeReportWhereRemark
May 13, 1:55 PM EDTHAIL 16 Sse Clayton, NCCORRECTS PREVIOUS HAIL REPORT FROM 6 SSE CLAYTON.
May 13, 2:00 PM EDTHAIL 1.55 S Flowers, NC
May 13, 2:10 PM EDTHAIL 1.252 Ne Selma, NC
May 13, 2:28 PM EDTHAIL 11 Nnw Nahunta, NCCORRECTS PREVIOUS HAIL REPORT FROM 1 NNW NAHUNTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:42 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WFUS52 KRAH 131755
TORRAH
NCC101-191-195-131830-
/O.NEW.KRAH.TO.W.0037.190513T1755Z-190513T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
155 PM EDT MON MAY 13 2019

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  North central Wayne County in central North Carolina...
  Southwestern Wilson County in central North Carolina...
  East central Johnston County in central North Carolina...

* Until 230 PM EDT
    
* At 155 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Smithfield, moving east at 50 mph.

  HAZARD...Tornado and golf ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Goldsboro, Smithfield, Fremont, Micro, Selma, Pine Level, Kenly,
  Princeton, Lucama and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3539 7799 3551 7839 3553 7849 3561 7848
      3567 7836 3568 7798
TIME...MOT...LOC 1755Z 274DEG 42KT 3556 7841 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BLAES
2 follow-up statements
432 
WWUS52 KRAH 131806
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
206 PM EDT MON MAY 13 2019

NCC101-191-195-131830-
/O.CON.KRAH.TO.W.0037.000000T0000Z-190513T1830Z/
Wayne NC-Wilson NC-Johnston NC-
206 PM EDT MON MAY 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR NORTH
CENTRAL WAYNE...SOUTHWESTERN WILSON AND EAST CENTRAL JOHNSTON
COUNTIES...
    
At 206 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Smithfield, moving east at 45 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Goldsboro, Smithfield, Fremont, Micro, Selma, Pine Level, Kenly,
Princeton, Lucama and Pikeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3539 7799 3550 7825 3551 7834 3558 7835
      3567 7827 3568 7798
TIME...MOT...LOC 1806Z 274DEG 40KT 3555 7827 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BLAES
081 
WWUS52 KRAH 131818
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
218 PM EDT MON MAY 13 2019

NCC101-191-195-131830-
/O.CON.KRAH.TO.W.0037.000000T0000Z-190513T1830Z/
Wayne NC-Wilson NC-Johnston NC-
218 PM EDT MON MAY 13 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR NORTH
CENTRAL WAYNE...SOUTHWESTERN WILSON AND EAST CENTRAL JOHNSTON
COUNTIES...
    
At 218 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Fremont, or 10 miles east of Smithfield,
moving east at 40 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Goldsboro, Fremont, Micro, Kenly, Princeton, Lucama, Pikeville and
Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3548 7821 3553 7825 3556 7823 3562 7818
      3568 7798 3539 7799
TIME...MOT...LOC 1818Z 285DEG 37KT 3551 7815 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

BLAES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 13, 6:45 AM EDT, 7 hours 10 minutes earlier.

Area forecast discussion, May 13, 6:45 AM EDT, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
645 AM EDT Mon May 13 2019

.SYNOPSIS...
A cold front will slowly drift east of the Appalachians overnight,
crossing central NC on Monday. Strong and persistent High pressure
will bring dry and seasonably cool weather Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Monday...

Latest surface analysis reveals a cold front draped west to east
just south of the VA/NC border, expected to continue descending
southward in backdoor type fashion through early this morning.
Behind this boundary, cooler northeasterly winds in continue to
allow a rather robust stratus deck to form and migrate southward,
with ceilings in the 200 to 400ft in nature prevalent. This boundary
is likely to continue descending southward through mid morning hours
before stalling across south-central NC, relying on the western
extent of the front (and true dewpoint boundary) to be propelled
eastward thanks to a strengthening shortwave trough currently
sliding southeast through the Ohio River Valley. This should provide
for a last ditch effort for an isolated shower or rumble of thunder
as the front slides through during the afternoon hours, with a CAA
regime gaining control gradually behind the boundary.

Temperatures will remain near to slightly below seasonable this
afternoon thanks to abundant cloud cover through peak heating and
the arrival of cooler northwesterly flow by sunset across the
northwest. Expect highs in the low to mid 70s (northwest) to low 80s
(southeast). Winds will be gusty at times, primarily in the
afternoon/early evening hours. Overnight lows will dip into the
upper 40s to lower 50s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 330 AM Monday...

Continental polar high pressure filters in behind the front on
Tuesday, allowing for much cooler and drier air to filter into
central NC. This prolonged period of northerly/northwesterly flow
will greatly limit afternoon high temperature potential, keeping
daytime highs only in the upper-60s (northwest) to low 70s
(southeast), roughly 10 degrees below normal for this time of year.
Precipitation chances will also remain near zero, thanks to
persistent subsidence, a strong CAA regime, and constant downsloping
conditions east of the Appalachians. Thus, other than a bit of upper-
level cloud litter, expect a return of spring-like conditions
including mostly clear skies, cool temperatures, and a light breeze
across the region. Lows Tuesday night will dip into the mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 AM Monday...

...Dry and Tranquil Weather Expected This Week...
...Summer-like Temperatures Return For The Weekend...

Positioned in the deep NWLY flow between the upper ridge across the
central US and the closed low and corresponding upper trough
lingering over the NE US, dry tranquil weather is expected through
the remainder of the week. A series of shortwaves diving SE down the
back-side of the eastern US trough will attempt to push a pair of
weak back-door cold fronts into the area late week. Given the lack
of significant moisture transport and appreciable support/forcing
aloft, getting measurable precip/convection into the area will prove
difficult. Thus will keep the forecast dry.

Unseasonably cool below normal temps associated with the negative H5
anomalies to start the week will moderate to near normal by the end
of the work week and then well above normal with most areas warming
into the upper 80s/near 90 over the weekend as the upper level ridge
builds into the area from the west.

&&

.AVIATION /11Z MONDAY THROUGH SATURDAY/...
As of 645 AM Monday...

24 hour TAF period: Shower coverage continues to intermittent at
best across much of central North Carolina early this morning,
leaving only intermittent sprinkles and lowering CIGs/VSBYs across
the central terminals. Ceilings will rise quickly after sunrise,
leaving primarily VFR conditions across central NC by 15z/11am.
Can't rule out an isolated shower/storm Monday afternoon as a cold
front slides west to east, but coverage remains too low to include
in the TAF at this time. High pressure filters into the region by
00z/8pm monday, helping to retain predominant VFR parameters, even
into the overnight hours Tuesday.

Looking ahead: Expect VFR conditions to prevail through the
remainder of the period as high pressure remains firmly in control.
The one exception may be some lowering CIGs/VSBYs prior to dawn
each morning late in the work week as boundary layer moisture
increases ahead of a dry passing shortwave on Thursday. Only minor
and short-lived impacts likely.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, May 13, 1:11 PM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
111 PM EDT Mon May 13 2019

NCZ042-043-078-141715-
Johnston-Wilson-Wayne-
111 PM EDT Mon May 13 2019

...SEVERE THUNDERSTORM WATCH 166 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ040-041-074>077-083>086-088-089-141715-
Chatham-Wake-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
111 PM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will move across the area this afternoon.
A few storms may be strong with the strongest storms capable of
producing large hail and damaging wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038-039-073-141715-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Stanly-
111 PM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 13, 12:26 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1226 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     TSTM WND DMG     3 NW WENDELL            35.81N 78.40W
05/13/2019                   WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FOLLOWING DAMAGE ON
            EDGEMONT RD IN LOWRY MEADOW SUBDIVISION
            (NEAR HWY 64) IN WENDELL. JUST OUTSIDE
            SUBDIVISION, 1 LARGE, MATURE TREE ON ROOF;
            INSIDE SUBDIVISION, 1 ROOF PARTIALLY TORN
            OFF. ONE ROOF COMPLETELY REMOVED OFF AN
            OUTBUILDING. ABOUT 1/2 MILE FROM
            SUBDIVISION, LARGE HARDWOOD TREE UPROOTED
            AND 3 ROOFS WITH TREES ON THEM. POSSIBLE
            TORNADO DAMAGE.

&&

TDH
Local storm report, May 13, 12:36 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             2 SE NEW HOPE           35.78N 78.53W
05/13/2019  E1.00 INCH       WAKE               NC   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&
Local storm report, May 13, 1:20 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
120 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             1 NW HOLLY SPRINGS      35.67N 78.85W
05/13/2019  M0.75 INCH       WAKE               NC   PUBLIC

&&
Local storm report, May 13, 1:30 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             3 E HOLLY SPRINGS       35.66N 78.78W
05/13/2019  M1.00 INCH       WAKE               NC   PUBLIC

&&
Local storm report, May 13, 1:41 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
141 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             6 SSW GARNER            35.61N 78.67W
05/13/2019  M1.75 INCH       WAKE               NC   PUBLIC

            REPORT FROM WSLS.

&&
Local storm report, May 13, 1:44 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
144 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     HAIL             5 SSW GARNER            35.63N 78.66W
05/13/2019  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            SPOTTER REPORTED GOLF BALL SIZED HAIL ON
            FELDMEN DR. IN RALEIGH.

&&

TDH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Weather StatementRAHGuilford55 min
May 12, 9:15 PM EDTSpecial Weather StatementRAHDavidson60 min
May 12, 9:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford43 min
May 13, 9:37 AM EDTSpecial Weather StatementRAHWake53 min
May 13, 9:43 AM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Wake47 min
May 13, 9:57 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 13, 10:13 AM EDTTornado WarningRAHFranklin, Nash, Wake32 min
May 13, 10:22 AM EDTTornado WarningRAHJohnston, Nash, Wilson21 min
May 13, 10:35 AM EDTSevere Thunderstorm WarningRAHJohnston, Wake40 min
May 13, 10:46 AM EDTSpecial Weather StatementRAHEdgecombe, Nash59 min
May 13, 11:17 AM EDTSpecial Weather StatementRAHWilson58 min
May 13, 11:31 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson44 min
May 13, 12:21 PM EDTSpecial Weather StatementRAHChatham54 min
May 13, 12:51 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake39 min
May 13, 1:26 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake49 min
May 13, 2:28 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson18 min
May 13, 2:36 PM EDTTornado WarningRAHWayne, Wilson9 min

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.